Hail, Buchanan
- When
- June 21, 7:29 AM CST
- Where
- Buchanan County, Aurora
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -91.730
In addition, thunderstorm wind speeds were estimated between 40 and 50 mph.
A thunderstorm complex developed ahead of a storm system developing in the northern plains. The complex moved southeastward into eastern Iowa after daybreak on the 21st producing heavy rainfall, up to golf ball sized hail, and strong gusty winds north of a line from Cedar Rapids to Dubuque.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm complex developed ahead of a storm system developing in the northern plains. The complex moved southeastward into eastern Iowa after daybreak on the 21st producing heavy rainfall, up to golf ball sized hail, and strong gusty winds north of a line from Cedar Rapids to Dubuque.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 5:27 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 627 AM CDT FRI JUN 21 2013 .SYNOPSIS... ISSUED AT 315 AM CDT FRI JUN 21 2013 CONVECTIVE COMPLEX CURRENTLY STARTING TO DIVE SOUTHEASTWARD FROM JUST WEST OF MPX TOWARDS SOUTHEAST MINNESOTA. THIS PATH IS ALSO DEPICTED IN MSAS SURFACE DEWPOINTS AND THETA E GRADIENTS. OVER THE DVN CWA WARM SOUTH SOUTHEAST WINDS HAVE MAINLY KEPT TEMPS IN THE MIDDLE AND UPPER 70S AS OF 08Z...WITH DEWPOINTS IN THE 60S. ON RADAR...A LINE OF WIDELY SCATTERED SHOWERS WITH A FEW ISOLATED LIGHTNING STRIKES WERE FOUND ALONG AND EAST OF THE MISSISSIPPI RIVER. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 350 AM CDT FRI JUN 21 2013 MAIN FOCUS ON THE SHORT TERM IS WITH TRACKING MCS IN MINNESOTA SOUTHEASTWARD INTO/ACROSS PARTS OF THE DVN CWA. MODELS DO NOT HAVE A HANDLE ON THE ONGOING ACTIVITY TO THE NORTH...THUS CONCEPTUAL MODELS AND SHORT TERM FORECASTING TOOLS WERE HEAVILY RELIED UPON. BELIEVE MINNESOTA CONVECTIVE ACTIVITY WILL WORK INTO AND ACROSS THE NORTHERN PART OF THE CWA...MAINLY NORTH OF I80 THIS MORNING. EXITING AROUND MIDDAY. AT THIS TIME... IT SHOULD BE IN A DIMINISHING OR WEAKENING PHASE AS IT MOVES THROUGH. HOWEVER...CANNOT RULE OUT A MARGINALLY SEVERE STORM. THE SPC HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. TEMPERATURES WILL BE HELD DOWN INITIALLY DUE TO THE CONVECTION...BUT WILL MANAGE A LATE DAY RECOVERY...BUT NOT ENOUGH TO SPARK ADDITIONAL SHOWERS AND STORMS. STILL UNCERTAIN FOR AREAS NORTH OF HIGHWAY 30...CLOSER TO DEWPOINT GRADIENT...THUS LEFT A SLIGHT CHANCE IN THAT AREA THROUGH THE NIGHT. HIGHS TODAY WERE BUMPED UP A TAD WITH MID 80S NORTH TO LOW 90S SOUTH...AS WELL AS MINS TONIGHT /UPPER 60S AND LOWER 70S/. 14 .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI JUN 21 2013 MID SUMMER HEAT AND HUMIDITY INTO WEDNESDAY...THEN TURNING COOLER WITH BEST CHANCE OF THUNDERSTORMS THURSDAY. OVERVIEW...MODEL INITIALIZATION AND VERIFICATION AVERAGE WITH ALL SOLUTIONS POOR ON MINNESOTA MCS. LARGE SCALE FORCING AND KINEMATIC FIELDS LEAST WORST SOLUTIONS TEND TOWARD UKMET AND HI-RES ECMWF. DAYS 2 THROUGH 7 VERIFICATION AT 2 AM SUPPORTS A KINEMATIC FORCING OF A 60/40 MIX OF HI-RES ECMWF/UKMET WITH GFS. THIS SUGGESTS LITTLE OR NO CONVECTION SATURDAY THROUGH SUNDAY...THEN INCREASING LOW CHANCE OF CONVECTION INTO TUESDAY. PERSISTENCE SUPPORTS WITH LOW LEVEL THERMAL FIELDS TEMPERATURES 4-8 DEGREES ABOVE NORMAL INTO WEDNESDAY WITH FORCING PROFILES FAVORING LOW CHANCE POPS SUNDAY NIGHT INTO THURSDAY WITH POOR TO VERY POOR CONFIDENCE OF TIMING OF ANY STORMS THROUGH WEDNESDAY ATTM DUE TO PULSE NATURE OF CONVECTION UNTIL THE FRONT ARRIVES AND PASSES ON THURSDAY. SATURDAY AND SUNDAY...FAIR...VERY WARM TO HOT AND HUMID. HIGHS WITHIN 3 DEGREES EITHER SIDE OF 91F PER LOCAL TOOLS. NIGHTS MUGGY WITH LOWS...MOSTLY IN THE LOWER 70S WITH MODERATE SOUTH WINDS OF 10 TO 20 KTS WITH SOME GUSTS TO AROUND 25 MPH IN THE AFTERNOON HOURS. DEWPOINTS TO HOVER WITHIN FEW DEGREES OF 70F. SUNDAY NIGHT...LOW CHANCE OF CONVECTION SUGGESTED WITH ARRIVAL OF A WEAK UPPER DISTURBANCE THAT LATER SHIFTS WILL NEED TO MONITOR WITH MARGINAL RISK OF STRONG STORMS DUE TO MODERATE INSTABILITY WITH MLCAPE VALUES AROUND 2500 J/KG AND DECENT UPPER LEVEL DIFFLUENCE. MONDAY THROUGH WEDNESDAY...CONTINUED VERY WARM AND HUMID WITH LOW LEVEL THERMAL FIELDS SUPPORTIVE OF HIGHS 86-93F AND MINS MOSTLY IN THE LOWER 70S EXCEPT MID/UPPER 60S WITH ANY COOL POOLS DUE TO NOCTURNAL CONVECTION. FORCING PROFILES AND INSTABILITY SUGGESTS CONVECTION MOSTLY LATE PM INTO AM HOURS WITH STRONG TO ISOLATED LOW END PULSE SEVERE POSSIBLE LATE PM INTO LATE EVENING HOURS. THURSDAY...COOLER WITH POPS TOO LOW MOSTLY DUE TO TIMING OF FRONTAL PASSAGE FOR LATER SHIFTS TO REASSESS. MAGNITUDE OF TIMING OF SHOULD BE BETTER CLARIFIED IN THE NEXT 12-24 HOURS. LOCAL TECHNIQUES SUGGEST THIS FRONT SHOULD BE A STRONGER AND PROBABLY A BIT COOLER TEMPS THAN ARE FORECASTED. THIS COOLER TREND SHOULD LAST INTO NEXT WEEKEND. NICHOLS && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 627 AM CDT FRI JUN 21 2013 SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NEAR THE CID AND DBQ TERMINALS...POSSIBLY DIPPING INTO THE MLI AREA. SLIGHT THUNDERSTORM CHANCES WILL LINGER NEAR DBQ THROUGH THE NIGHT TONIGHT...BUT THE CHANCE IS TOO LOW TO INCLUDE IN TAFS. WINDS WILL REMAIN FROM THE SOUTH SOUTHEAST AT ABOUT 10 TO 15 KTS...WITH GUSTS BETWEEN 17 AND 23 KTS BETWEEN 15Z AND 00Z. CIGS WILL REMAIN ABOVE 6000 FT THROUGH THE PERIOD. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...14 SHORT TERM...14 LONG TERM...NICHOLS AVIATION...14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 AM CDT FRI JUN 21 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 435 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING AND POSSIBLY LASTING INTO THE AFTERNOON. THE AREAS THAT HAVE THE BEST CHANCES OF STORMS ARE NORTH OF I 80. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING ALONG AND NORTH OF HIGHWAY 30 WITH PRIMARILY DAMAGING WINDS OF AROUND 60 MPH AND TO A LESSER EXTENT QUARTER SIZED HAIL THE THREATS. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY THROUGH THURSDAY...THERE IS A RISK OF THUNDERSTORMS. THE PULSE NATURE OF THE STORMS SUGGEST ANY STRONG TO SEVERE STORMS WOULD LIKELY OCCUR IN THE AFTERNOON AND EVENING HOURS AND WOULD BE ISOLATED IN COVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY NOT ANTICIPATED TONIGHT. 14/NICHOLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 AM CDT FRI JUN 21 2013
IAZ040>042-051>054-ILZ001-002-211415-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-STEPHENSON-
823 AM CDT FRI JUN 21 2013
...STRONG THUNDERSTORMS MOVING INTO THE AREA IN THE NEXT HOUR...
AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATERLOO TO NEAR
PLATTEVILLE WISCONSIN...MOVING SOUTHEAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
DUBUQUE...MANCHESTER...AND GALENA AROUND 820 AM CDT...
VINTON AND FULTON AROUND 830 AM CDT...
WINDS UP TO 60 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4265 9072 4251 9063 4251 8989 4229 8976
4188 9227 4230 9231 4230 9207 4256 9209
4265 9160 4265 9091 4268 9088
TIME...MOT...LOC 1318Z 313DEG 27KT 4282 9015 4245 9221
DMDThe La Crosse radar (KARX), 141 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
In addition, thunderstorm wind speeds were estimated between 40 and 50 mph.
Pea to quarter sized hail was reported in the area.
A trained spotter estimated wind speeds of 50 to 60 mph.
The Emergency Manager reported limbs were down and that awnings were damaged as the storm moved through.
The Emergency Manager estimated wind speeds of 50 to 60 mph.
The Emergency Manager reported winds of 60 to 65 mph winds with damage to small trees and limbs were down.
A trained spotter reported tree limbs of 2 to 5 inches were down and estimated the wind speed to be around 55 mph.
Local broadcast media estimated wind speeds of 55 to 60 mph.
Several trees and large branches 4 to 12 inches in diameter were blown down along with a dozen shingles blown off of the house. There were also two skylights broken out. The report was delayed and the time was estimated using radar.
A trained spotter estimated wind gusts over 60 mph with the storms.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461870, 461844, 461843, 461845, 461848, 461850, 461846, 461847, 461858, 461851, 461852, 461853, 461867, 461854, 461855.